Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 46, NWS Houston/Galveston, TX

December 23, 2009Houston County, Trinity County, Walker County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Dec 23, 2009, 5:13 PM CST for Houston County, Trinity County, Walker County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2009, 5:13 PM CST (23:13 UTC)
Expired
Dec 23, 2009, 6:00 PM CST
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Trinity County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 194 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 1:59 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 232313
TORHGX
TXC225-455-471-240000-
/O.NEW.KHGX.TO.W.0046.091223T2313Z-091224T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 PM CST WED DEC 23 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HOUSTON COUNTY IN SOUTHEAST TEXAS...
  WESTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
  NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 600 PM CST

* AT 507 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED 10 MILES SOUTHWEST OF LOVELADY... MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO    
  LOVELADY...PENNINGTON AND CROCKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL MAY PRECEDE THE TORNADO.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 9525 3123 9519 3104 9535 3096 9553
      3101 9563 3114 9562 3134 9556 3139 9544
TIME...MOT...LOC 2312Z 218DEG 23KT 3104 9552

$$
1 follow-up statement
000 
WWUS54 KHGX 232338
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
538 PM CST WED DEC 23 2009

TXC225-455-471-240000-
/O.CON.KHGX.TO.W.0046.000000T0000Z-091224T0000Z/
HOUSTON TX-TRINITY TX-WALKER TX-
538 PM CST WED DEC 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR WALKER...
TRINITY AND HOUSTON COUNTIES...

AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF CROCKETT...
AND MOVING NORTH AT 55 MPH.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  CROCKETT AND KENNARD. 

LARGE HAIL MAY ACCOMPANY THE STORM AS PASSES THROUGH OR JUST 
SOUTHEAST OF CROCKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 9525 3123 9519 3104 9535 3096 9553
      3101 9563 3114 9562 3134 9556 3139 9544
TIME...MOT...LOC 2337Z 202DEG 46KT 3127 9539

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Dec 23, 3:37 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 23, 3:37 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CST WED DEC 23 2009

.AVIATION...
SCHEDULED AMENDMENTS FOR KIAH AND KHOU HAVE SOME CHANGES FROM THE
PREVIOUS PACKAGE. THERE WERE NO THUNDERSTORMS IN THE VICINITY BUT
DO EXPECT THE AREA OF STORMS BETWEEN KCLL AND KUTS TO POSSIBLY
BUILD SOUTHWARD TOWARD KIAH BY 22Z. ALSO EXPECT MORE WIDESPREAD
SHOWERS WITH ISOLATED THUNDERSTORMS AHEAD OF THE COLD FRONT THIS
EVENING. THE FRONT LOOKS TO WORK ITS WAY ACROSS BOTH TERMINAL
SITES EARLIER THAN PREVIOUSLY FORECASTED WITH THE HEAVIEST
ACTIVITY BETWEEN 06Z AND 10Z.

THE WEST WINDS WILL LIKELY GUST TO BETWEEN 20 AND 30 KNOTS
THURSDAY AFTERNOON. REFLECTED THIS ON THE KIAH TERMINAL FORECAST
BEGINNING AT 19Z.

40

&&

.PREV DISCUSSION... /ISSUED 249 PM CST WED DEC 23 2009/

DISCUSSION...
STRONG LLJ TRANSPORTING GULF MOISTURE INTO THE REGION. DAYTIME
HEATING AND SOME TEMPORARY PEEKS OF SUN HAVE ALLOWED SHRA/TSTMS TO
DEVELOP ACROSS THE AREA. THIS ROUND OF PRECIP SHOULD GRADUALLY
PUSH OFF TO THE E/NE THIS EVNG. IN THE MEANTIME...THERE IS
SUFFICIENT SHEAR AND UPPER DIFFLUENCE FOR A FEW DISCREET STRONG
TO SVR CELLS TO DEVELOP...WITH TORNADOS AND WIND DMG THE PRIMARY
THREAT.

ATTENTION THEN TURNS TO THE WEST AS THE MAIN UPPER TROF APPROACHES
AND A BETTER SEVERE WX THREAT COMES INTO PLAY. EXPECT LARGE SCALE
LIFT TO INCREASE THRU THE NIGHT AND UPPER DIFFLUENCE TO BECOME
QUITE IMPRESSIVE AS LFQ OF THE JET NOSES INTO THE REGION. EXPECT
PRECIP IN WEST/CNTL TX TO EVENTUALLY CONSOLIDATE INTO A FAST
MOVING SQUALL LINE ALONG THE COLD FRONT THAT SHOULD BE MOVING WNW-
TO-ESE THRU THE REGION FROM ROUGHLY MIDNIGHT-6AM. PRIMARY THREAT
FROM THESE STORMS WILL BE STRONG WINDS. SHEAR IS STILL PRETTY GOOD
SO CANNOT RULE OUT ISOLATED TORNADOS ALONG/AHEAD OF THE MAIN
SQUALL LINE. HAIL WILL ALSO BE POSSIBLE WITH STEEPENING LAPSE
RATES AS THE TROF APPROACHES.

MAY SEE SOME WRAP AROUND SHOWERS IN THE MORNING...GENERALLY ACROSS
NRN 1/2 OF THE CWA ON THURS...FOLLOWED BY DECREASING CLOUD COVER
LATER IN THE AFTN. LOTS OF WIND BEHIND THIS SYSTEM AND THERES A
GOOD CHANCE THE MIDNIGHT CREW WILL NEED TO ISSUE A WIND ADVSY FOR
PARTS OF SE TX. THOSE TRAVELING...ESP IN HIGH PROFILE VEHICLES
SHOULD BE PREPARED FOR A ROUGH RIDE ON NORTH-SOUTH ORIENTED ROADS.

HIGH PRES BUILDING IN WILL BRING IN COOL/COLD TEMPS WITH PORTIONS
OF THE REGION SEEING FREEZING OVERNIGHT LOWS FOR A COUPLE NIGHTS.
COASTAL LOW DEVELOPS OFF THE S TX OR NRN MEXICO COAST LATER IN THE
WEEKEND AND MOVES EAST - SHOULD NOT BE MUCH OF A FACTOR TO OUR WX.
ANOTHER SURGE OF HIGH PRES WILL FILL IN BEHIND THIS. NEXT CHANCE
OF RAINFALL ENTERS THE FCST TUE OR WED WHEN THE NEXT UPPER TROF
APPROACHES. ANOTHER COASTAL LOW FCST TO DEVELOP AHEAD OF THE
TROF...THIS TIME CLOSER TO THE MID/UPPER COAST. 47

MARINE...
WINDS HAVE BEEN STEADY OVER THE COASTAL WATERS TODAY. DO NOT EXPECT
MUCH CHANGE THROUGH THE LATE EVENING WITH AN ADVISORY 20 TO 60 NM
DUE TO WINDS AND SEAS AND A CAUTION WITHIN 20 NM. WINDS WILL PICK UP
OVER THE BAYS AND NEARSHORE WATERS AROUND MIDNIGHT ENOUGH FOR AN
ADVISORY. THE STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH
MATAGORDA BAY AND THE COASTAL WATERS WEST OF FREEPORT OVERNIGHT...
AND THEN GALVESTON BAY AND THE AREAS TO THE EAST OF FREEPORT TOWARD
SUNRISE. THE COMPUTER MODELS INDICATE THAT WINDS BEHIND THE FRONT
MAY GUST TO GALE FORCE BY MID MORNING THURSDAY AND PERSIST INTO THE
EARLY EVENING.

HIGH PRESSURE WILL BRING A BREAK TO THE WINDS THURSDAY NIGHT THROUGH
EARLY IN THE WEEKEND. BY SATURDAY EVENING...MODERATE NORTHEASTERLY
WINDS WILL BE POSSIBLE AS LOW PRESSURE BEGINS TO FORM IN THE WEST
CENTRAL GULF OF MEXICO AND INTERACTS WITH HIGH PRESSURE NORTH OF THE
STATE. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      49  51  30  50  31 /  80  40   0   0  10
HOUSTON (IAH)              51  56  33  52  33 /  80  50   0   0  10
GALVESTON (GLS)            55  58  40  52  43 /  80  50   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
     NIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 AM CST THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Dec 23, 3:17 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CST WED DEC 23 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-241400-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
317 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
...WINDY ON THURSDAY...

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL BE MOVING
INTO THE AREA FROM THE WEST TONIGHT. EXPECT A SQUALL LINE TO
DEVELOP AND MOVE QUICKLY WEST TO EAST ACROSS THE AREA BETWEEN
MIDNIGHT AND 7 AM. THE PRIMARY WEATHER THREAT WILL BE STRONG
DAMAGING WINDS. HAIL AND ISOLATED TORNADOS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT ON THURSDAY.
SUSTAINED 20 TO 30 MPH WINDS ARE POSSIBLE FROM THE WEST NORTHWEST
WITH HIGHER GUSTS POSSIBLE. A WIND ADVISORY WILL PROBABLY BE
REQUIRED FOR PORTIONS OF SOUTHEAST TEXAS. MOTORIST TRAVELING ON
NORTH TO SOUTH ORIENTED ROADS SHOULD BE CAUTIOUS. HOLIDAY
DECORATIONS IN YARDS THAT ARE NOT TIED DOWN WILL ALSO BE
SUSCEPTIBLE TO THE STRONG WINDS. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Dec 23, 5:04 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CST WED DEC 23 2009

TXZ163-177-240000-
HOUSTON-WALKER-
504 PM CST WED DEC 23 2009

...SPECIAL WEATHER STATEMENT...

AT 458 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTH OF CROCKETT...MOVING NORTH NORTH
EAST AT 30 MPH.

THE STORM HAS A HISTORY OF ROTATION AND COULD INTENSIFY. PEA SIZE
HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LOVELADY...LATEXO...
GRAPELAND AND CROCKETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3154 9549 3146 9522 3108 9541 3106 9544
      3102 9544 3091 9549 3097 9567 3100 9568
      3102 9566 3103 9566 3104 9562 3109 9565
TIME...MOT...LOC 2303Z 200DEG 30KT 3104 9555

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:04 PM CSTSpecial Weather StatementHGXHouston56 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.